Osteoporosis Drugs Cause Me More Pain

Discussion in 'Fibromyalgia Main Forum' started by TaniaF, May 3, 2006.

  1. TaniaF

    TaniaF Member

    I have a pretty bad case of osteoporosis from my mid-40's now mid-50. I was on Fosomax and the last few years on Actonel. I sometimes don't take it because I feel more Fibro pain the days after the pill than when I don't take it. My rheumy is upset with me--says I need to take it.

    I also supplement with Calcium/Mag--both citrate and carbonate.

    Just curious for those that take Fosomax, Actonel or Boniva if you feel more muscle & bone pain? It is listed as a side effect.

    Also, anyone taking the Foteo injections? How do they make you feel? Do you get dizziness or other bad symptoms? Not sure if I could give myself in injection daily.

    Best,
    Tania
  2. srh

    srh New Member

    I've tried the Fosomax and Actonel, but not the Boniva.

    Yes they give me more pain also. I don't take them at all.

    I know I should, but I already hurt from bone and muscle so bad, that I can't stand any more. What's the worse?

    I never heard of the Foteo injections, what are they?

    I been wondering if the Boniva did the same thing as the other two. Obviously it does.

    TC
    M
  3. Marlene35

    Marlene35 New Member

    Tania,

    I have osteoporosis and was on Fosamax for a while. I couldn't continue with it because of the muscle and bone pain. An alternative is bio-identical natural hormones or Myacalcin. I take both of these as well as all of the vitamins and minerals necessary for building bone.

    Marlene
  4. TaniaF

    TaniaF Member

    Anyone else? Just curious as my rheumy thinks I'm nuts when I tell him these drugs cause more pain in FM women.

    Tania
  5. JewelRA

    JewelRA New Member

    I wonder if that is not what is going on with me!! My rheumy just put me on Fossamax a few weeks ago after having stress fractures in my feet and back. I am hurting EVERYWHERE so badly. Still not diagnosed with FM, but I am sure I have it. I have EVERY symptom. I am hurting so bad, and I wonder if the Fossamax is making it worse. But also afraid to stop taking it because of the fractures. :( Seems like we can't win for losing, huh?

    Julie
  6. TaniaF

    TaniaF Member

    How did the dr diagnose the stress fractures in your back--through a bone density test or x-ray? My upper spine has been aching so I'm going for my bone density test tomorrow.

    But I swear the day of and a couple days after the Actonel--my body aches all over--just like a weekly Fibro flare.

    Tania
  7. sept

    sept New Member

    I'm a bit late on this topic; however, just put on actonel a few weeks ago and feel awful. Read up on side effects and sure enough that is why I feel so badly. All of the osteoporosis meds have same side effects. My density ratings are about as bad as they can get according to my dr....Was walking 1.5 miles a morning til I had few days on meds and wow then felt to bad to walk???
  8. JewelRA

    JewelRA New Member

    My rheumy FINALLY (after 4 months of excruciating pain) found the sacral fractures on a bone scan. Not a density scan, but a bone scan where they inject you with dye. It was a shocker since it is usually only in older, postmenopausal, osteoporotic women. Then he did a DEXA scan - and my bone density is NORMAL. Another shocker. So...I do not have osteo, but obviously very weak bones simply from having JRA since I was a child.

    The fractures are in my sacrum, right there at the bottom of your spine, and every move I make aggravates them and keeps them from healing. :( I am pretty miserable and not sure what to do now.

    My doc has taken me off Fosamax, and I still have the all over body pain. I am also on Miacalcin (I answered your post on the arthritis board about this), and wonder if it is not contriubting to the same.

    I feel like I can't win for losing.

    Julie
  9. Jo29

    Jo29 New Member

    I have taken Fosamax and Actonel. The Fosamax gives me more pain especially in my legs and knees.

    The Actonel was horrible. I went to the doctor for a check up he check my urine it was fine. I went home took the weekly Actonel and the very next morning I woke up with nothing but blood coming out when I would try to go to the bathroom.

    I was in so much pain all over and especially with the spasms in my bladder area.

    I had my urine (blood) checked and I had a very bad infection. Needless to say.... I was sick with pain for a week because of the weekly Actonel.

    I will never take a pill for bone loss again.

    My doctor said it couldn't be the Actonel either. Now on the commercials they talk about if you have kidney disease don't take it.

    I am just very chemical sensitive.

    Jodi
  10. Windytalker

    Windytalker Member

    I couldn't take Fosamax or Actonel...terrible arm and leg pain. But, my PCP didn't believe me. Ain't he a peach?! I'm glad I stopped and here's why...

    Just this AM I saw an ad for a lawsuit against Merck who manufactures Fosamax. "Although rare", Fosamax (or what it's made of) can cause permanent jaw damage. The jaw begins deteriorating and there's no cure.

    I suspect other drugs of this nature could cause the same side effect. I'd suggest anyone concerned might do a web search like I did to get more input on this lawsuit and osteonecrosis of the jaw.

    Also, some time ago, I read that taking meds such as this should be limited to 5 years. The reasoning was that these meds can actually cause brittle bones...the very thing it's supposed to help stop.

  11. jess

    jess New Member

    Hi all, I have osteopenia and my Mother had severe osteoporosis. I refuse to take any meds for it as I have digestive problems. In addition to cal/mag, vitamin d3 I also take strontium citrate. There was a study done with strontium ranelate and apparently it improved bone density. Stontium citrate is just as good and is cheaper because it is not a drug. By the way this is not the radioactive strontium. Strontium is present in bones. You can google and find sources. It should be taken separately from cal supplements, that is if you take cal in morning take strontium in evening. I will have a bone density in a few months to see it it works. Jess
  12. Mikie

    Mikie Moderator

    We need alternatives to the drugs which so often cause more problems than they solve.

    My prayers for all of who suffer from bone problems in addition to our illnesses.

    Love, Mikie
  13. TaniaF

    TaniaF Member

    I'm glad we are on this subject. I started taking Fosomax when I was 47 and within 3 years started having terrible problems with my teeth and jaw pain, which the oral surgeon said was myofascial pain disorder. I had pain and the endodontist could not see anything in the x-ray, however, once he got into the tooth root, he noticed the tooth was necrotic (dead). I have since had almost all my teeth root canaled and some extracted. My mouth is a mess. Now this information comes out and I'm thinking maybe the Fosomax caused my dental problems. Didn't have them before.

    Another caution--Foteo has only been on the market since 2002. I have read there has been a black box warning from the FDA that stated that the lab mice came down with bone cancer. As much as my rheumy wants me on it as my bone density is 2.7 and 3.1 I won't take the chance that this drug will have a major problem in the future.

    So, I'm also going natural and taking some Miacalcin spray every other day. It really doesn't have many side effects--made from Salmon. It does cause me to get a funny taste in my mouth and sore throat--but it goes away.

    I'm hoping next year my BD test will go up a smidge.

    Tania
  14. fairyborn

    fairyborn New Member

    I first tried actonel, it gave me a lot more pain. Especially were I had bone lose. I am now trying Boniva I am in second month, so far so good.
    Kass
  15. Windytalker

    Windytalker Member

    I honestly suspect any prescripton med for osteoporosis can cause jaw deterioration in some. Not long ago I acquired TMJ; now my DH feels I should be checked because of this Fosamax issue. I didn't take it long (major muscle aches), then was prescribed Actinol(sp?). Only took that once. I'm very sensitive to meds...after DH's comment, I'm now a bit concerned myself.

    If you have any sign of deteriorization, get checked quickly. Also, you might need to look into this class action lawsuit.

  16. thanks for the bump. OMG now I don't think I want to take anything!
  17. offnon

    offnon New Member

    1. I was in the medical study for Forteo - a few years before it came on the market. The study was stopped because of the rat cancers and we were monitored. The rats got doses larger than the humans which makes it mega-doses even before considering the prortion of med to body size. Those of us on the med vs the placebo could tell due to 'growing pains' we got and they didn't. I had improved bone density at the end of the study.

    2.Injecting is simple and nearly painless in the abdomen. I had no other effects from it than noted above. I understand that they do suggest only 2 yr course of tx with it. After stopping it my bone density f.u. scans showed bone loss again.

    3. When the study stopped I tried Fosomax but could not get past the nausea.

    4. Miacalcin was fine until I got to where I couldn't afford it.

    5. I recently heard about Ostivone and am trying it but too recently to comment on anything except that the first few doses have caused no ill effects. You can check it out at: http://www.ostivone.com/QA.html
    The one I'm using is Ipriflavone Complex w/Ostivone which includes the calcium and vitamin D with the Ostivone.
    If I'm allowed to this, I get it online at: http://www.swansonvitamins.com/ then type in Ostivone Complex in the search box.
    [This Message was Edited on 07/05/2006]